MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEWSON SUTURE RETRIEVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. HEWSON SUTURE RETRIEVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71111579
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a distal bicep surgery, two hewson suture retriever broke while passed through the drilled hole inside the patient, resulting in the need for opening a third hewson suture retriever (procedure was completed using a smith and nephew back up device).A surgical delay of fewer than 30 minutes was reported.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A complaint history review found related failures for the listed batch; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HEWSON SUTURE RETRIEVER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11777258
Report Number1020279-2021-03740
Device Sequence Number3550723
Product Code LXH
UDI-Device Identifier03596010510495
UDI-Public03596010510495
Combination Product (Y/N)N
Initial Reporter CountryNZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71111579
Device Catalogue Number71111579
Device Lot Number20FSM0599
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer08/12/2021
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date08/13/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;